Tornadoes · United States · Missouri · 2001
F0 tornado, Crocker, Missouri, October 23, 2001
This F0 tornado ran 0.5 miles across Pulaski County on October 23, 2001, touching down at 6:30 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- October 23, 2001
- Touchdown
- 6:30 PM CDT (23:30 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Pulaski County
- Touchdown point
- 37.950, -92.270
- Lift-off point
- 37.950, -92.250
- Record number
- 494
What the Weather Service recorded
A tornado developed near Crocker, Missouri and moved east for one half mile downing trees and power lines. No injuries were reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Oct 23, 2:10 PM CDT, 4 hours 20 minutes earlier.
Area forecast discussion, Oct 23, 2:10 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 210 PM CDT TUE OCT 23 2001 MAIN FOCUS THIS PERIOD WILL BE WITH SHOWER/THUNDERSTORM CHANCES THROUGH WEDNESDAY...THEN WITH TEMPERATURES. WATER VAPOR IMAGERY SHOWS SHORTWAVE RESPONSIBLE FOR CURRENT CONVECTION...OVER OK PUSHING EASTWARD INTO SOUTHERN MO AND AR. NEXT WAVE WHICH WAS PUSHING INTO THE NORTHERN ROCKIES WILL BE THE SYSTEM TO AFFECT THE FORECAST AREA ON WEDNESDAY. CURRENT SYSTEM SHOULD PUSH TO THE EAST OF THE FORECAST AREA THIS EVENING...HOWEVER WITH MOISTURE STILL PLENTIFUL AND CAPES IN THE 1000-1500 J/KG RANGE WILL HOLD ON TO SCATTERED EVENING POPS. WILL HAVE GFE GRIDS CLEARING THINGS OUT LATE THIS EVENING INTO THE OVERNIGHT. NOSE OF 120KT JET WILL DIVE SE INTO KS BY 12Z WITH GOOD UPPER LEVEL DIVERGENCE OVER THE CWA BY MIDDAY. MODELS SHOWING GOOD LIFT WITH THIS SYSTEM AS IT MOVES THROUGH THE AREA...HOWEVER MOISTURE DOES NOT LOOK IMPRESSIVE UNTIL LATER IN THE DAY ACROSS EASTERN MO. WILL INCLUDE MENTION OF SHOWER/THUNDERSTORM ACTIVITY IN THE WEST DESPITE LOW MOS VALUES DUE TO DYNAMICS OF SYSTEM. WILL KEEP POPS AROUND 30 HOWEVER. STRONG NORTHWEST WINDS BEHIND THE SURFACE FRONT AND SHOULD HAVE 20 TO 25 MPH SUSTAINED WINDS TOMORROW. WINDS DIMINISH TO AROUND 10 BY THE EVENING WITH A CLEARING SKY. REMAINDER OF WEEK LOOKS TO STAY COOL WITH NW FLOW ALOFT CONTINUING. HIGH PRESSURE AND A DRY ATMOSPHERE SHOULD KEEP SKY MOSTLY CLEAR DURING THE REMAINDER OF THE PERIOD. MAY SEE NEXT HARD FROST ACROSS THE AREA FRIDAY NIGHT AS SURFACE HIGH SETTLES OVER THE AREA. ISC GRIDS HAVE BEEN SENT. PRELIMINARY FORECAST GUIDANCE FOR COORDINATION PURPOSES ONLY. FCSTID = 5 SGF 58 66 36 56 / 30 30 0 0 JLN 59 67 40 59 / 30 30 0 0 UNO 61 72 37 56 / 30 30 0 0 VIH 58 66 34 54 / 30 30 0 0 .SGF... MO...NONE. KS...NONE. LINDENBERG
In the hours before
Special weather statement, Oct 23, 1:00 PM CDT, 5 hours 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT TUE OCT 23 2001 THE THUNDERSTORMS WHICH PRODUCED HEAVY RAIN AND SMALL HAIL THIS MORNING WERE EXITING SOUTHWEST AND SOUTH CENTRAL MISSOURI EARLY THIS AFTERNOON. DEW POINTS REMAIN FAIRLY HIGH BEHIND THESE STORMS WITH THE MAIN FRONT STILL WELL TO THE WEST. THE UPPER LEVEL SYSTEM WHICH HELPED TO PRODUCE THESE STORMS WILL MOVE OFF TO THE EAST THIS EVENING. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OZARKS THIS AFTERNOON...MAINLY SOUTH AND EAST OF INTERSTATE 44. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREAT. SPOTTERS COULD BE NEEDED LATER THIS AFTERNOON FOR SEVERE WEATHER ACTIVATION. .EXTENDED OUTLOOK... THE MAIN FRONT WILL PUSH THROUGH ON WEDNESDAY BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. BEHIND THIS SYSTEM...MUCH COLDER WEATHER IS EXPECTED FOR THE REMAINDER OF THE WEEK AND INTO THE WEEKEND.
Local storm report, Oct 23, 2:40 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT TUE OCT 23 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM WARSAW MO 1 INCH HAIL
10/23/01 BENTON REPORTED BY PUBLIC.Special weather statement, Oct 23, 5:33 PM CDT, 57 minutes before
MOZ055>058-068>071-080-081-083-240300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 533 PM CDT TUE OCT 23 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 796...IN EFFECT UNTIL 1000 PM CDT THIS TUESDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BENTON...CAMDEN...DALLAS...DENT...HICKORY...LACLEDE...MARIES... MILLER...MORGAN...PHELPS AND PULASKI. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE CAMDENTON... FORT LEONARD WOOD...LEBANON...OSAGE BEACH AND ROLLA. SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL MISSOURI THROUGH THE MID-EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. CISSELL/TERRY
Local storm report, Oct 23, 6:19 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 PM CDT TUE OCT 23 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0427 PM ELDON MO .75 INCH HAIL
10/23/01 MILLER REPORTED BY PUBLIC.
0430 PM 10 E ROCKY MT MO TORNADO
10/23/01 MILLER REPORTED BY PUBLIC.
0445 PM GRAVOIS MILLS MO 1 INCH HAIL
10/23/01 MORGAN REPORTED BY COOPERATIVE
OBSERVER.
0540 PM GRAVOIS MILLS MO .88 INCH HAIL
10/23/01 MORGAN REPORTED BY COOPERATIVE
OBSERVERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
11.5 hours before the tornado, 179 km from the path. October 23, 2001.
- Mixed-layer CAPE
- 1568 J/kg
- Mixed-layer CIN
- -35 J/kg
- Surface CAPE
- 848 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 8.9
- 0-3 km lapse rate
- 5.9 K/km
Springfield, MO (KSGF), 00:00Z
0.5 hours after it, 179 km from the path. October 24, 2001.
- Mixed-layer CAPE
- 1292 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 1256 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.5
- 0-3 km lapse rate
- 7.3 K/km
The surface observations
Fort Leonard Woo (TBN), 25 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2001 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of October 23, 2001
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| October 23 | 4:25 PM CDT | F1 | Morgan, MO | 15.5 | 300 | 1 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.